Nevada, 2006

Heavy Snow in Nevada, March 28 to 29, 2006

March 28 to 29, 2006 · NWS LKN · 4 events in 4 counties and zones

Six inches of snow was reported in Eureka.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Six inches of snow was reported in Eureka. Seven to ten inches was reported in the Elko, Spring Creek, and Southfork area, and eight to 12 inches in the Ruby Mountains and East Humboldt Range

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 28, 3:34 PM PST, 26 minutes earlier.

Area forecast discussion, Mar 28, 3:34 PM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
334 PM PST TUE MAR 28 2006

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE
ACROSS THE GREAT BASIN TONIGHT AND WEDNESDAY...BRINGING WIND...
RAIN...AND SNOW TO NORTHERN AND CENTRAL NEVADA. AFTER A SHORT BREAK
THURSDAY...A SERIES OF WEAKER SYSTEM WILL SLIDE ACROSS NORTHERN
NEVADA DURING THE WEEKEND AND INTO EARLY NEXT WEEK. &&

.SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY...WITH WINTER STORM
WARNINGS AND WATCHES IN EFFECT AND CURRENT WEATHER ISSUES...HAVE
CONCENTRATED ON TUESDAY NIGHT AND WEDNESDAY FORECAST PERIODS.

TUESDAY NIGHT AND WEDNESDAY...SATELLITE IMAGERY SHOWING A WELL
DEFINED CENTER OF CIRCULATION AT 130W AND ABOUT 43N. THE LOW HAS
BEEN PROGRESSING TO THE SOUTHEAST TODAY BRINGING SHOWERY CONDITIONS
TO A BROAD AREA FROM THE WEST COAST INTO THE ROCKY MOUNTAIN AREA.
SCATTERED SHOWERS ARE QUICKLY DEVELOPING INTO WIDESPREAD RAIN WITH
ISOLATED LIGHTNING. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH
THE EVENING AS TEMPERATURES HAVE BEEN ABLE WARM UP INTO THE 50S IN
SOME LOCATIONS PROVIDING THE EXTRA ENERGY NEEDED TO GET THINGS
GOING. 850 MB Q VECTORS ARE SHOWING A DESCENT CONVERGENCE ZONE
RUNNING NORTH AND SOUTH OVER LANDER AND HUMBOLDT COUNTIES...WHICH
IS WHERE THE MAJORITY OF PRECIP IS OCCURRING. MODELS ARE INDICATING
THAT THE SYSTEM MAY MOVE THROUGH TONIGHT A LITTLE QUICKER THAN
FIRST ANTICIPATED. AHEAD OF THE MAIN LOW CENTER ARE EMBEDDED SHORT
WAVES THAT ARE THE CULPRITS FOR THIS AFTERNOONS ACTIVITIES. SEVERAL
OF THESE DISTURBANCES WILL QUICKLY RIDE THE FLOW AHEAD OF THE MAIN
SYSTEM THROUGHOUT THE NIGHT. THE MAIN LOW IS EXPECTED TO CROSS THE
GREAT BASIN TOMORROW.

TEMPERATURES AHEAD OF THIS SYSTEM AS MENTIONED HAVE BECOME FAIRLY
WARM ALLOWING THE PRECIP TO BEGIN AS RAIN.  SNOW LEVELS AT THIS
TIME ARE OVER 7000 FEET. HOWEVER THE SNOW LEVELS WILL DROP THROUGH
THIS EVENING TO ABOUT 6000 FEET ALLOWING RAIN TO MIX WITH SNOW THEN
A CHANGE OVER TO SNOW BEFORE MIDNIGHT. AFTER MIDNIGHT SNOW LEVELS
ARE EXPECTED TO DROP TO AROUND 5000 FEET. THIS WILL HELP TO KEEP
MOST OF THE HEAVIEST ACCUMULATIONS OF SNOW TO THE HIGHER ELEVATIONS.
TOTAL ACCUMULATIONS WILL VERY GREATLY OVER THE CWA WITH NORTHERN
NYE...SOUTHERN LANDER...AND SOUTHERN EUREKA COUNTIES BEING THE FIRST
TO GET HIT WITH ACCUMULATIONS BEGINNING THIS EVENING OF A COUPLE OF
INCHES. NORTHERN ELKO AND THE RUBY MTS WILL ALSO SEE HEAVIER SNOW
AMOUNTS...BUT WILL LAST THROUGH WEDNESDAY AFTERNOON. THE HEAVIEST
ACCUMULATIONS WILL OCCUR MAINLY AFTER MIDNIGHT. A WINTER STORM WATCH
WILL NEED TO BE ISSUED FOR NORTHERN ELKO AND THE RUBY MTS FOR TONIGHT
AND TOMORROW. ACCUMULATIONS IN THE WARNING AREAS ARE EXPECTED TO BE
7 TO 8 INCHES IN THE HIGHER VALLEYS AND UP TO 12 INCHES IN THE HIGHER
ELEVATIONS.

ALSO...LIFTED INDEX WILL BE IN FAVOR OF SOME THUNDERSTORM
DEVELOPMENT IN THE MORNING HOURS IN NORTHERN NYE COUNTY. LI WILL
APPROACH NEG 1 AND DUCT FUNCTIONS ARE GREATER THEN 4 IN THIS AREA.
HAVE INCLUDED A SLIGHT CHANCE OF TSTORMS IN THE GRIDS.

ANOTHER ISSUE THAT WILL NEED CLOSE ATTENTION IS THE RIVER LEVELS.
ALTHOUGH EVERYTHING IS GOOD NOW...THE AMOUNT OF LIQUID PRECIP
EXPECTED WITH ALREADY SATURATED SOIL WILL ALLOW A QUICK RUNOFF AND A
POSSIBLE RISE IN LEVELS OVER THE NEXT COUPLE OF DAYS. WILL ADVISE
FUTURE SHIFTS TO KEEP AN EYE ON LEVELS.

THURSDAY AND FRIDAY...AFTER THIS SYSTEM DEPARTS ANOTHER RIDGE WILL
BUILD IN BEFORE THE NEXT SYSTEM THIS WEEKEND. IPPI

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...GFS AND ECMWF ARE IN
GENERAL AGREEMENT UNTIL MONDAY MORNING ON H5 LOW/UPPER TROUGH OFF
PAC NW COAST. ON FRIDAY EVENING GFS HAS THIS CLOSED 531DM LOW AND
TROUGH SITTING OFF WA-OR COASTLINE. ASSOCIATED SHORTWAVE MOVES
ONSHORE FRIDAY AND SPREADS CLOUDS AND SCATTERED PRECIP TO WESTERN AND
CENTRAL PORTIONS OF CWA BY LATE FRIDAY AFTERNOON. APPEARS TO BE SPLIT
JET FLOW AROUND TROUGH AS CLOSED LOW MOVES NORTHWARD TO A POSITION
JUST OFF WA-BC COAST AND TRANSITIONS TO OPEN WAVE WITH NEG TILT ON
SATURDAY MORNING. SOME SUBTROPICAL MOISTURE MAY TAP INTO WEAKER
SOUTHERN JET BRANCH OVER SOUTHERN NV ON SATURDAY BUT THAT FEATURE
MOVES QUICKLY TO THE EAST. RAISED POPS TO CHANCE OVER NORTH NYE AND
WHITE PINE TO REFLECT THIS. AFTER A BRIEF RESPITE...MAIN JET CORE
REESTABLISHES ITSELF LATE SATURDAY EVENING OFF N CALIF COASTLINE AS
MAJOR LOW/TROUGH ENTERS GULF OF ALASKA. LFQ OF JET CORE CROSSES CWA
ON SUNDAY AFTERNOON INTO MONDAY EVENING...NEED TO WATCH FOR
POTENTIALLY HEAVY PRECIP AMOUNTS THROUGH MONDAY EVENING.
JET TEMPORARILY PUSHES SOUTH OF CWA ON TUESDAY MORNING BEFORE THE
NEXT STREAK MOVES OUR WAY LATE TUESDAY EVENING. HOWEVER...ECMWF AND
GFS DISAGREE ON TIMING OF THIS SECOND SYSTEM...ECMWF DEVELOPS
CLOSED LOW ABOUT 5 DEG FARTHER NORTH AND HOLDS S/W OFFSHORE UNTIL
MONDAY AFTERNOON VERSUS THE GFS MONDAY MORNING SOLUTION. IN ANY
EVENT...VERY UNSETTLED WEATHER WILL BE THE NORM. H7 TEMPS REMAIN -4C
TO -6C UNTIL EARLY MONDAY AM THEN DROP TO -8C TO -14C...SO DEFINITE
SNOW AFTER THAT TIME. AWG &&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER EXPECTED CONDITIONS. AWG
&&

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING NV031-034 FROM 10PM TUESDAY NIGHT THROUGH
4PM WEDNESDAY.

WINTER STORM WARNING NVZ013-037 FROM 4PM PST TUESDAY AFTERNOON
THROUGH 4AM PST WEDNESDAY MORNING.

SNOW ADVISORY NVZ032-036 FROM MIDNIGHT THROUGH 4PM WEDNESDAY.
Hazardous weather outlook, Mar 28, 4:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
400 PM PST TUE MAR 28 2006

NVZ013-030>037-291259-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
400 PM PST TUE MAR 28 2006

THIS OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM HAS MOVED INTO THE GREAT BASIN REGION.
THE PRECIPITATION BEGAN AS RAIN AND WILL CHANGE TO A MIX OF RAIN AND
SNOW LATER TONIGHT BEFORE TURNING TO ALL SNOW JUST AFTER MIDNIGHT.
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE WITH THIS STORM.
PLEASE REFER TO PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER-LIKE STORM WILL CONTINUE ACROSS NORTHERN AND CENTRAL NEVADA
ON WEDNESDAY BEFORE EXITING THE STATE WEDNESDAY NIGHT. SIGNIFICANT
SNOWFALL ACCUMULATIONS POSSIBLE WITH THIS STORM. PLEASE REFER TO
PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR DETAILS. THIS UNSETTLED WEATHER
PATTERN WILL CONTINUE THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

IPPI/AWG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, S Lander & S Eureka

When
March 28, 4:00 PM PST to 5:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, Northern Nye

When
March 28, 4:00 PM PST to 5:00 PM PST
Where
Northern Nye forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sw & Sc Elko

When
March 28, 10:00 PM PST to March 29, 3:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 28, 10:00 PM PST to March 29, 4:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495526, 5495527, 5495528, 5495529.